Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

March 18, 2021Caswell County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Mar 18, 2021, 10:13 PM EDT for Caswell County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 10:13 PM EDT (02:13 UTC)
Expired
Mar 18, 2021, 10:45 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA

County Caswell County, NC

The radar

The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

805 
WWUS81 KRNK 190213
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1013 PM EDT Thu Mar 18 2021

NCZ005-006-190245-
Rockingham-Caswell-
1013 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT 
SOUTHEASTERN ROCKINGHAM AND CASWELL COUNTIES...

At 1013 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Milton to near Camp Springs.
Movement was east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Yanceyville...
Jericho...
Prospect Hill...
Camp Springs...
Milton...
Blanch...
and Leasburg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3625 7966 3654 7927 3654 7914 3628 7915
      3624 7920
TIME...MOT...LOC 0213Z 264DEG 25KT 3652 7924 3628 7956 

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 18, 7:31 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 18, 7:31 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
731 PM EDT Thu Mar 18 2021

.SYNOPSIS...
A cold front crosses the area tonight and will bring an end to
any stronger storms. Low pressure moves through overnight
accompanied by scattered showers through Friday morning. Skies
begin to clear Friday afternoon through the weekend with high
pressure returning to the region.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 720 PM EDT Thursday...

Severe threat diminishing but still some hail products possible
in the mountains this evening.

Main tornadic threat has moved east of the forecast area, but
still have better dynamics aloft to the west and enough
instability for hail to form in the deeper convection. This
should start to wane with loss of heating but with good upper
dynamics showers and a few storms still likely into the
overnight. Will have to watch for localized flooding, but
overall storm coverage and speed of movement is keeping this
minimized.

Previous discussion from early this afternoon...

An area of stratiform rain with some convective elements were moving
southwest to northeast across WV and portions of VA and NC. A triple
point was moving in from the west and was partly responsible for the
area of stratiform rain as well as the convective segments moving
out of WV. Several other boundaries were in the area. There were
a few lightning strikes over WV.

Chances for surface-based thunderstorms are still possible across
southern VA, Southside VA, and northern NC where some clouds were
clearing. This may be enough with the approaching front and
associated lift to support a few thunderstorms...a couple which
could be strong...this afternoon and early evening. Otherwise
nimbostratus and fog was holding fast in a wedge set-up across much
of the central and eastern region, and should prevent any severe
weather /or thunder/ from occurring. Primary threats will be
damaging winds with a strong LLJ nearby as well as hail.

The H5 low passes by to our south overnight. We will have some
marginal elevated instability which may produce a few claps of
thunder, mainly across northern NC. Otherwise, periods of widespread
showers will continue in cyclonic flow aloft. Expecting a break in
most of the precipitation tonight into the wee morning hours Friday,
which should fill in after 2 AM or so with additional light to
moderate rainfall as the trough axis passes overhead. QPF amounts
will be around three-quarters of an inch to an inch for most areas,
with southern WV seeing between an inch and an inch and a quarter.

Temperatures tonight will drop into the upper 30s to mid 40s. Clouds
will hang around tomorrow with some lingering showers, mainly across
northern NC and east central VA.

We may see enough cooling behind the frontal passage Friday morning
for some light snow over the highest elevations in southeastern WV
as well as central VA before all precip shuts off. Temperatures
Friday will range from the lower 40s to lower 50s, with clouds
clearing late in the day. Winds in the northern piedmont of VA will
be gusty Friday in NE flow as the surface low continues through the
Carolinas. Could see gusts to 25 mph.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM EDT Thursday...

Quiet with temperatures generally near seasonal normals through
the weekend.

A large ridge of high pressure will become established over the
eastern US while high pressure wedges down east of the mountains
at the surface. Since the wedge is rather dry expect the result
will be dry weather with a good amount of sun. Temperatures look
to be at or just slightly below normal for the middle of March
through Sunday, though a breeze may make it feel a bit chilly.
There is some weakness noted in the upper ridge and that will
allow for a development of a coastal low along the lingering
frontal boundary to our south, but indications are that this
system will remain far enough to our southeast to keep rain
chances out of the forecast.

Expect highs will generally be in the 50s, with lows rising from
the 20s on Friday night to the 30s by Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM EDT Thursday...

Dry with a warming trend into the first part of next week,
followed by a chance for showers.

Ensemble guidance in good agreement with keeping high pressure
wedged over the region at the surface as digs in over the
western US but is reluctant to make eastward progress before it
starts to deamplify. the result will be dry weather as we go
through the first part of next week, with a chance of showers
slowly starting to creep in from the west by Wednesday.

Temperatures will trend to above normal next week as highs reach
the mid/upper 60s west, around 70 east by Thursday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 720 PM EDT Thursday...

Flying conditions overall remain poor tonight with showers
around/a few storms and wedge from BCB-LYH. Anticipate improving
conditions by 18z Friday. Should see winds pick up from the
north to northeast later tonight, with gusts over 20kts common.

Forecast confidence is average/fair for ceilings/vsbys and above
average on winds.

Extended Aviation Discussion...

VFR categories then expected to last through early next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH/WP
NEAR TERM...SH/WP
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...SH/WP
Hazardous weather outlook, Mar 18, 9:44 PM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
944 PM EDT Thu Mar 18 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-200145-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
944 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 18, 7:54 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 SSW TAZEWELL          37.08N 81.54W
03/18/2021  E1.00 INCH       TAZEWELL           VA   BROADCAST MEDIA

            MULTIPLE VIEWER PHOTOS OF QUARTER SIZE IN
            THE THOMPSON VALLEY, VA.

&&

EST
Special weather statement, Mar 18, 8:08 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
808 PM EDT Thu Mar 18 2021

NCZ001-002-VAZ009-015-190100-
Ashe-Alleghany-Grayson-Smyth-
808 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ALLEGHANY AND ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SMYTH AND WESTERN GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...

At 808 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Quarry to near Whitetop to Trout.
Movement was northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Marion...
Saltville...
Chilhowie...
Jefferson...
West Jefferson...
Lansing...
and Mouth Of Wilson.

LAT...LON 3696 8170 3693 8168 3699 8158 3702 8147
      3699 8148 3701 8144 3690 8133 3677 8126
      3676 8121 3643 8115 3643 8117 3634 8162
      3655 8170 3659 8168 3662 8162 3664 8161
      3664 8162 3679 8170 3690 8181
TIME...MOT...LOC 0008Z 241DEG 30KT 3679 8182 3661 8165 3638 8161

RR
Special weather statement, Mar 18, 8:44 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
844 PM EDT Thu Mar 18 2021

VAZ007-190115-
Tazewell-
844 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN TAZEWELL COUNTY...

At 844 PM EDT, a strong thunderstorm was located near Claypool Hill,
or near Cedar Bluff, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tazewell...
Cedar Bluff...
Claypool Hill...
Asberrys...
and Cliffield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3720 8161 3721 8156 3723 8152 3705 8141
      3704 8143 3704 8146 3702 8145 3702 8149
      3700 8152 3696 8170 3698 8171 3697 8174
      3705 8179
TIME...MOT...LOC 0044Z 240DEG 20KT 3704 8171

RR
Local storm report, Mar 18, 8:45 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             2 ENE WAYSIDE           37.59N 80.67W
03/18/2021  E0.70 INCH       MONROE             WV   PUBLIC

            PEA TO DIME SIZE HAIL REPORTED 2 MILES EAST
            NORTHEAST OF WAYSIDE, WV.

&&

EST
Special weather statement, Mar 18, 8:56 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
856 PM EDT Thu Mar 18 2021

VAZ018-019-023-WVZ044-190130-
Botetourt-Craig-Alleghany-Monroe-
856 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN
CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...WESTERN BOTETOURT COUNTY IN
WEST CENTRAL VIRGINIA AND EAST CENTRAL MONROE COUNTIES IN
SOUTHEASTERN WEST VIRGINIA...

At 856 PM EDT, a strong thunderstorm was located over Paint Bank,
moving east at 30 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
New Castle...
Paint Bank...
Oriskany...
Sweet Springs...
Craig Springs...
Potts Creek...
and Moncove Lake State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3750 8040 3762 8039 3770 7989 3742 7990
TIME...MOT...LOC 0056Z 271DEG 27KT 3757 8030

RR
Special weather statement, Mar 18, 10:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1013 PM EDT Thu Mar 18 2021

NCZ005-006-190245-
Rockingham-Caswell-
1013 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ROCKINGHAM AND CASWELL COUNTIES...

At 1013 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Milton to near Camp Springs.
Movement was east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Yanceyville...
Jericho...
Prospect Hill...
Camp Springs...
Milton...
Blanch...
and Leasburg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3625 7966 3654 7927 3654 7914 3628 7915
      3624 7920
TIME...MOT...LOC 0213Z 264DEG 25KT 3652 7924 3628 7956

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:01 PM EDTSevere Thunderstorm WarningRNKGiles59 min
Mar 18, 8:08 PM EDTSpecial Weather StatementRNKGrayson, Smyth52 min
Mar 18, 8:44 PM EDTSpecial Weather StatementRNKTazewell31 min
Mar 18, 8:56 PM EDTSpecial Weather StatementRNKCraig34 min
Mar 19, 4:50 AM EDTAreal Flood AdvisoryRNKCarroll5 hr
Mar 19, 10:46 AM EDTRiver Flood WarningRNKHalifax35 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.